Wisconsin, 2004

Flooding in Wisconsin, June 16 to 17, 2004

June 16 to 17, 2004 · NWS ARX · 3 events in 3 counties and zones

Flooding continued to affect areas along rain-swollen rivers and streams, which had been deluged by excessive rainfall amounts of 3 to 6 inches. Hardest hit were locations along the La Crosse River near Sparta (Monroe County), where high water caused several roads to remain closed.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
$105,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Flooding continued to affect areas along rain-swollen rivers and streams, which had been deluged by excessive rainfall amounts of 3 to 6 inches. Hardest hit were locations along the La Crosse River near Sparta (Monroe County), where high water caused several roads to remain closed. In addition, hundreds of acres of crops were ruined by soil erosion caused by flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 16, 2:07 PM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 16, 2:07 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 PM CDT WED JUN 16 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...TSRA AND HEAVY RAIN/FLOODING THREAT
TONIGHT INTO THU MORNING...ADDITIONAL TSRA CHANCES THU AND AGAIN
SAT...TEMPERATURES.

DATA ANALYSIS AT 18Z SHOWED THE FRONTAL BOUNDARY THRU THE FORECAST
AREA ROUGHLY ALONG A LINE FROM KAUW-KLSE-KCCY. CONVECTION FIRING
NEAR/ALONG THIS BOUNDARY WEST OF KLSE TO KCCY. STORMS ARE SLOW
MOVING WITH RAINFALL RATES IN EXCESS OF 2 INCHES/HR. SHORTWAVE SEEN
IN VIS/IR/WV IMAGERY NEAR KSUX EARLY THIS AFTERNOON AIDING A
SIGNIFICANT CLUSTER OF HEAVY RAIN PRODUCING TSRA ACROSS NORTHWEST IA
NOW MOVING INTO NORTH CENTRAL IA. ADDITIONAL TSRA FIRING OVER
EASTERN/SOUTHERN IA AND SOUTHWEST WI IN MOIST...UNSTABLE AIRMASS
SOUTH OF THE FRONT AND AHEAD OF THE SHORTWAVE.

16/12Z MODELS LOOK TO HAVE INITIALIZED WELL...AND OFFER QUITE
SIMILAR SOLUTIONS TO EACH OTHER THRU SAT. BOTH MODELS HAVE LATCHED
ONTO THE STRONGER SHORTWAVE TO PUSH ACROSS THE FORECAST AREA
TONIGHT...AND HAVE TRENDED STRONGER WITH THE NORTHERN STREAM
SHORTWAVE TO SWEEP ACROSS THE REGION/FORECAST AREA ON SAT. BETTER
CONFIDENCE WITH THE SHORT-TERM FORECAST THIS CYCLE. SOME DIFFERENCES
WITH THE DETAILS OF PRECIPITATION PLACEMENT...BUT THAT IS NOT
UNEXPECTED. 16/00Z GFS FAR OUT-PERFORMED THE 16/00Z ETA TUE NIGHT...
AND DID BETTER WITH PRECIP ACROSS THE REGION BETWEEN 12Z-18Z TODAY.
GFS A BIT TOO FAR NORTH WITH PRECIP MAX NEAR KFSD THIS MORNING...BUT
AIRMASS IS MORE UNSTABLE AHEAD OF THE SHORTWAVE...WITH AIR PARCELS
CONVECTING FURTHER SOUTH WITH LESS FORCING/LIFT. GENERALLY FAVORED
THE GFS SOLUTION THIS CYCLE.

FOR THE SHORT TERM...THE SHORTWAVE WILL CONTINUE TO SPIN EAST-
NORTHEAST TONIGHT. PLENTY OF MOISTURE/INSTABILITY IN PLACE AHEAD OF
THE FRONT AND SHORTWAVE FOR TSRA TONIGHT. RAISED PRECIP CHANCE TO
CATEGORICAL OVER THE SOUTHERN HALF OF THE FORECAST AREA TONIGHT...IN
PROXIMITY TO THE FRONT AND SHORTWAVE TRACK...TO HIGH CHANCE ACROSS
THE FAR NORTH END OF THE FORECAST AREA. HEAVY RAINS A SERIOUS THREAT
WITH SLOW MOVING STORMS AND DEEP WARM CLOUD LAYER...DETAILS OF FLOOD
WATCH TONIGHT/THU MORNING BELOW IN HYDROLOGY SECTION. BETTER
FORCING/MOISTURE PUSH EAST OF THE FORECAST AREA THU AS THE SFC LOW
AND SHORTWAVE MOVE INTO SOUTHEAST WI THRU THE MORNING. WEAK
INSTABILITY LINGERS ALONG WITH WEAK CONVERGENCE/LIFT...TO CONTINUE A
CHANCE TSRA THRU THU AFTERNOON. DRIER...STABLE SFC-850MB AIRMASS
SPREADS ACROSS THE FORECAST AREA FOR LATER THU NIGHT AND FRI AS A
WEAK BUBBLE OF HIGH PRESSURE BUILDS INTO WI FROM THE NORTHWEST. DRY
AIRMASS HOLDS INTO FRI NIGHT. THE STRONGER NORTHERN STREAM SHORTWAVE
AND SFC TROUGH/COLD FRONT APPROACH THE FORECAST AREA BY SAT MORNING.
MOISTURE SOMEWHAT LIMITED WITH/AHEAD OF THESE FEATURES LATE FRI
NIGHT/SAT MORNING. CONSIDERING STRENGTH OF SHORTWAVE AND LOW LEVEL
FRONTOGENETICAL FORCING...CHANCE SHRA/TSRA WARRANTED LATE FRI NIGHT
AND SAT EVEN THOUGH MODELS SHOW LITTLE OR NO PRECIP THRU 00Z SUN.
CONTINUED SMALL CHANCE SHRA SAT EVENING WITH EVER PRESENT POTENTIAL
FOR THE SAT SYSTEM TO SLOW DOWN WITH TIME. FAVORED WARMER OF
NUMERICAL TEMPERATURE GUIDANCE FOR LOWS TONIGHT THROUGH FRIDAY. GFS-
MOS LOWS IN THE 50S FRI NIGHT LOOK REASONABLE WITH A DRIER AIRMASS
OVER THE AREA AND LIGHT WINDS. FAVORED GFS ENSEMBLE HIGHS FOR SAT.
COOLER...DRIER AIRMASS IS BACK IN FOR SAT NIGHT...WITH GFS ENSEMBLE
LOWS REASONABLE.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

A LOW CONFIDENCE FORECAST PERIOD. MEDIUM RANGE MODELS RATHER QUICKLY
TRANSITION THE 5H OMEGA BLOCK PATTERN OVER EASTERN PAC AND GULF OF
AK EARLY IN THE WEEKEND...INTO A REX BLOCK BY LATE SUN/EARLY MON...
THEN TO AN EASTERN PAC/GULF OF AK LOW/TROUGH BY TUE. RATHER STRONG
UPPER LOW REMAINS NEARLY STATIONARY OVER HUNDSONS BAY...WITH QUASI-
ZONAL FLOW ACROSS THE UPPER MIDWEST. THE EASTERN PAC PATTERN CHANGE
LEADS TO CONSIDERABLE VARIABILITY AMONG GFS ENSEMBLE MEMBERS BY 00Z
SUN. THESE RAPID PATTERN CHANGES UPSTREAM OF THE REGION ARE PART ONE
IN THE LOWERED CONFIDENCE IN THE EXTENDED PORTION OF THE FORECAST.
PART TWO IS THE TIMING OF THE MORE SIGNIFICANT SHORTWAVES THRU THE
QUASI-ZONAL UPPER FLOW PATTERN ACROSS THE REGION. TIMING OF THESE
DIFFICULT AT BEST. DID REMOVE TSRA CHANCE FOR SUN...IN THE WAKE OF
THE STRONGER SAT SYSTEM. MODELS INDICATING AN 850MB CONVERGENCE ZONE
TO REMAIN IN OR NEAR THE FORECAST AREA FROM SUN NIGHT-WED. SOUTHERLY
LOW LEVEL FLOW THRU THE PLAINS CONTINUES TO BRING PLENTIFUL MOISTURE
NORTHWARD AND INTO THIS CONVERGENT AREA. FORECAST FOR MON THRU WED
WILL SOUND REPETITIVE...HOWEVER THERE IS LIKELY TO BE A DRY DAY IN
THE MIX. WITH LOW CONFIDENCE IN THE FORECAST BEYOND SAT...WHICH DAY
MAY END UP DRY WILL BE DETAILED IN LATER FORECAST PACKAGES AS THE
DAY APPROACH.

&&

.HYDROLOGY...TSRA EARLY THIS MORNING DROPPED 2 TO 4 INCHES OF RAIN
ACROSS PART OF FAYETTE CO IA IN A COUPLE HOURS...WITH NUMEROUS WATER
PROBLEMS REPORTED. FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS
NORTHEAST IA INTO SOUTHWEST WI TONIGHT...AND REMAIN THE FOCUS FOR
TSRA DEVELOPMENT AND HEAVY RAIN THREAT. WIND FIELDS INDICATE SLOW
MOVING STORMS TONIGHT...AND A DEEP WARM CLOUD LAYER IS FAVORABLE FOR
EFFICIENT AND HEAVY RAIN PRODUCTION. PRECIPITABLE WATER VALUES IN
1.5 TO 1.75 INCH RANGE TONIGHT. A FLOOD WATCH HAS ALREADY BEEN
ISSUED FOR ROUGHLY THE SOUTHERN HALF OF THE FORECAST AREA...AND
THIS WILL CONTINUE THRU NOON ON THU. BULK OF HEAVY RAIN THREAT
EXPECTED TO BE OVER BY 12Z THU...HOWEVER IF FLOODING PROBLEMS
DEVELOP THEY WILL LIKELY LINGER THROUGH MUCH OF THU MORNING.

&&

.ARX...WATCHES/WARNING/ADVISORIES...
IA...FLOOD WATCH TONIGHT THROUGH NOON THU...IAZ008>011-018-019-
     029-030.
WI...FLOOD WATCH TONIGHT THROUGH NOON THU...WIZ053>055-061.
MN...FLOOD WATCH TONIGHT THROUGH NOON THU...MNZ094>095.

&&

RRS
Hazardous weather outlook, Jun 16, 10:29 AM CST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1129 AM CDT WED JUN 16 2004

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-162200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK-
1129 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWESTERN WISCONSIN...MAINLY
SOUTH OF INTERSTATE 90.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE AREA TODAY...AND WILL BECOME
STATIONARY ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN BY EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF THIS BOUNDARY
THIS AFTERNOON. A FEW OF THE STRONGEST STORMS MAY PRODUCE DAMAGING
WINDS...HAIL...AND FLASH FLOODING. AFTER A BREAK THIS AFTERNOON AND
EVENING...THUNDERSTORMS WILL REDEVELOP DURING THE OVERNIGHT HOURS.
THE MAIN THREAT OVERNIGHT WILL BE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND. AT THIS
TIME...ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED FROM ANY OF
THESE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. RAINFALL
REPORTS WILL BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-WIZ017-029-032>034-041>044-162200-
ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED-
TAYLOR-TREMPEALEAU-WABASHA-WINONA-
1129 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...CENTRAL AND SOUTHWEST WISCONSIN...MAINLY NORTH OF
INTERSTATE 90.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON...AND
WILL BECOME STATIONARY ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN
BY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF
THIS BOUNDARY THROUGH TONIGHT. SOME OF THE STRONGEST STORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON. THERE IS ALSO
POTENTIAL FOR HEAVY RAIN THIS AFTERNOON AND OVERNIGHT WITH THE
STRONGER THUNDERSTORMS. WITH A VERY MOIST AIRMASS IN PLACE...AND WITH
WET SOILS FROM PREVIOUS RAINS...THERE IS A POTENTIAL FOR SOME
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND. AT THIS
TIME...ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED FROM ANY OF
THESE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ALSO...
REPORTS OF HEAVY RAINFALL OR FLOODING WILL BE MUCH APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SCHRECK

In the hours before

Local storm report, Jun 16, 3:37 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
437 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      5 S LE ROY              43.44N 92.51W
06/16/2004                   HOWARD             IA   LAW ENFORCEMENT

            A 300 HUNDRED FOOT STRETCH OF COUNTY ROAD V10 SOUTH OF LE
            ROY WAS UNDER WATER. DEPTH WAS 12 INCHES AT SOME POINTS.
            THIS IS BETWEEN HIGHWAY 9 AND LE ROY IN NORTHWEST HOWARD
            COUNTY.

&&

SHEA
Local storm report, Jun 16, 5:32 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
632 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             7 E RUSHFORD            43.81N 91.61W
06/16/2004  0.75 INCH        HOUSTON            MN   AMATEUR RADIO

0610 PM     FLASH FLOOD      5 SE WHALAN             43.68N 91.86W
06/16/2004                   FILLMORE           MN   AMATEUR RADIO

            WATER OVER COUNTY 108...ROAD IMPASSABLE

&&

KRC
Local storm report, Jun 16, 5:43 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
643 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      OELWEIN                 42.68N 91.91W
06/16/2004                   FAYETTE            IA   LAW ENFORCEMENT

            SEVERAL ROADS CLOSED FROM FLOOD WATERS IN TOWN.

&&

KRC
Special weather statement, Jun 16, 6:09 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
709 PM CDT WED JUN 16 2004

IAZ008>011-018-019-029-030-170025-
ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-FLOYD-HOWARD-MITCHELL-WINNESHIEK-
709 PM CDT WED JUN 16 2004

...SEVERE THUNDERSTORM WATCH ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEAST IOWA HAS
BEEN ALLOWED TO EXPIRE. THE FOLLOWING COUNTIES ARE NO LONGER IN THE
SEVERE THUNDERSTORM WATCH...

NORTHEAST IOWA...
MITCHELL...HOWARD...WINNESHIEK...ALLAMAKEE...FLOYD...CHICKASAW...
FAYETTE AND CLAYTON.

04
Local storm report, Jun 16, 6:55 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
755 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      8 N SPARTA              43.94N 90.81W
06/16/2004                   MONROE             WI   AMATEUR RADIO

            WATER FLOWING OVER CTY ROAD B 3/4 MILE NORTH OF SPARTA
            RIDGE.

0725 PM     FLASH FLOOD      LA CROSSE               43.83N 91.23W
06/16/2004                   LA CROSSE          WI   LAW ENFORCEMENT

            CONSIDERABLE STREET FLOODING WITH MANHOLE COVERS LIFTED
            OFF.

0725 PM     FLASH FLOOD      BAGLEY                  42.90N 91.10W
06/16/2004                   GRANT              WI   LAW ENFORCEMENT

            WIDESPREAD FLOODING ACROSS GRANT COUNTY. SEVERE FLOODING
            NEAR BAGLEY.

&&

RRS
Local storm report, Jun 16, 7:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
836 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      6 ESE CASSVILLE         42.68N 90.88W
06/16/2004                   GRANT              WI   LAW ENFORCEMENT

            WATER COVERING BRIDGE. DAMAGE TO IRISH RIDGE RD BRIDGE
            OVER MCCARTNEY BRANCH CREEK.

&&

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Grant

When
June 16, 8:00 PM CST to June 17, 4:00 AM CST
Where
Grant forecast zone
Property damage
$100,000
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

Flood, Monroe

When
June 16, 9:00 PM CST to June 17, 9:00 AM CST
Where
Monroe forecast zone
Property damage
$75,000
Crop damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

Flood, Adams

When
June 16, 9:15 PM CST to June 17, 4:00 AM CST
Where
Adams forecast zone
Property damage
$80,000
Crop damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409627, 5409625, 5409626.